Minimising the time to a decision
Jacka, Saul D., Warren, Jon and Windridge, Peter (2011) Minimising the time to a decision. Working Paper. Coventry: University of Warwick. Centre for Research in Statistical Methodology. (Working papers).
WRAP_jacka_11-05w.pdf - Published Version - Requires a PDF viewer such as GSview, Xpdf or Adobe Acrobat Reader
Official URL: http://www2.warwick.ac.uk/fac/sci/statistics/crism...
Suppose we have three independent copies of a regular diffusion on [0,1] with absorbing boundaries. Of these diffusions, either at least two are absorbed at the upper boundary or at least two at the lower boundary. In this way, they determine a majority decision between 0 and 1. We show that the strategy that always runs the diffusion whose value is currently between the other two reveals the majority decision whilst minimising the total time spent running the processes.
|Item Type:||Working or Discussion Paper (Working Paper)|
|Subjects:||Q Science > QA Mathematics|
|Divisions:||Faculty of Science > Statistics|
|Library of Congress Subject Headings (LCSH):||Stochastic control theory, Statistical decision|
|Series Name:||Working papers|
|Publisher:||University of Warwick. Centre for Research in Statistical Methodology|
|Place of Publication:||Coventry|
|Status:||Not Peer Reviewed|
|Access rights to Published version:||Open Access|
|Adapted As:||Jacka, S., Warren, J. and Windridge, P. (2011). Minimising the time to a decision. Annals of Applied Probability, 21(5), pp. 1795-1826.|
|References:|| R. Cairoli and R. C. Dalang. Sequential stochastic optimization. Wiley Series in Probability and Statistics: Probability and Statistics. John Wiley & Sons Inc., New York, 1996. A Wiley-Interscience Publication.  R. Cairoli and J. B. Walsh. Stochastic integrals in the plane. Acta Math., 134:111– 183, 1975.  L. Chaumont and R. A. Doney. Some calculations for doubly perturbed Brownian motion. Stochastic Process. Appl., 85(1):61–74, 2000.  L. Chaumont, R. A. Doney, and Y. Hu. Upper and lower limits of doubly perturbed brownian motion. Annales de l’Institut Henri Poincare (B) Probability and Statistics, 36(2):219 – 249, 2000.  R. A. Doney and T. Zhang. Perturbed Skorohod equations and perturbed reflected diffusion processes. Ann. Inst. H. Poincar´e Probab. Statist., 41(1):107–121, 2005.  N. El Karoui and I. Karatzas. Dynamic allocation problems in continuous time. Annals of Applied Probability, 4(2):255–286, 1994.  N. El Karoui and I. Karatzas. Synchronization and optimality for multi-armed bandit problems in continuous time. Mat. Apl. Comput., 16(2):117–151, 1997.  J. Gittins and D. Jones. A dynamic allocation index for the sequential design of experiments. In J. Gani, editor, Progress in Statistics, pages 241–266. North-Holland, Amsterdam, NL, 1974.  L. Hu and Y. Ren. Doubly perturbed neutral stochastic functional equations. J. Comput. Appl. Math., 231(1):319–326, 2009.  K. Itˆo and H. P. McKean, Jr. Diffusion processes and their sample paths. Springer- Verlag, Berlin, 1974. Die Grundlehren der mathematischen Wissenschaften, Band 125.  H. Kaspi and A. Mandelbaum. L´evy bandits: multi-armed bandits driven by L´evy processes. Ann. Appl. Probab., 5(2):541–565, 1995.  H. Kaspi and A. Mandelbaum. Multi-armed bandits in discrete and continuous time. The Annals of Applied Probability, 8:1270–1290, 1998.  J. Le Gall and M. Yor. Excursions browniennes et carr´es de processus de Bessel. Comptes rendus de l’Acad´emie des sciences. S´erie 1, Math´ematique, 303(3):73–76, 1986.  J. Luo. Doubly perturbed jump-diffusion processes. J. Math. Anal. Appl., 351(1):147–151, 2009.  A. Mandelbaum. Continuous multi-armed bandits and multiparameter processes. Annals of Probability, 15(4):1527–1556, 1987.  A. Mandelbaum, L. Shepp, and R. Vanderbei. Optimal switching between a pair of Brownian motions. Annals of Probability, 18(3):1010–1033, 1990.  Y. Peres, O. Schramm, S. Sheffield, and D. Wilson. Random-turn Hex and other selection games. American Mathematical Monthly, 114(5):373–387, 2007.  M. Perman and W. Werner. Perturbed Brownian motions. Probability Theory and Related Fields, 108(3):357–383, 1997.  D. Revuz and M. Yor. Continuous martingales and Brownian motion, volume 293 of Grundlehren der Mathematischen Wissenschaften. Springer-Verlag, Berlin, third edition, 1999.  O. Schramm and J. Steif. Quantitative noise sensitivity and exceptional times for percolation. Ann. Math. (to appear), 2009.  R. J. Vanderbei. Optimal switching among several brownian motions. SIAM Journal on Control and Optimization, 30(5):1150–1162, 1992.  J. B. Walsh. Optional increasing paths. In Processus Al´eatoires `a Deux Indices (Proceedings, Paris 1980), pages 172–201. Springer, Berlin, 1981.|
Actions (login required)